Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 26, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 8, 2020, 1:25 AM EDT for Parke County, Vermillion County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2020, 1:25 AM EDT (05:25 UTC)
- Expired
- Apr 8, 2020, 2:00 AM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Parke County, IN, Vermillion County, IN
The radar
The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1131 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1546 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.7
The text
As transmitted.
093
WUUS53 KIND 080525
SVRIND
INC121-165-080600-
/O.NEW.KIND.SV.W.0026.200408T0525Z-200408T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
125 AM EDT Wed Apr 8 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Parke County in west central Indiana...
Southern Vermillion County in west central Indiana...
* Until 200 AM EDT.
* At 125 AM EDT, a severe thunderstorm was located near Rockville, or
21 miles northeast of Paris, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clinton, Rockville, Fairview Park, Montezuma, Dana, Mecca,
Bloomingdale, Marshall, Bridgeton, Cecil Harden Lake and Judson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3988 8753 3986 8701 3961 8705 3971 8753
TIME...MOT...LOC 0525Z 282DEG 38KT 3978 8735
HAIL...1.25IN
WIND...60MPH
$$
502 follow-up statements
648
WWUS53 KIND 080535
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
135 AM EDT Wed Apr 8 2020
INC165-080545-
/O.CAN.KIND.SV.W.0026.000000T0000Z-200408T0600Z/
Vermillion IN-
135 AM EDT Wed Apr 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VERMILLION COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3986 8701 3961 8705 3968 8739 3987 8738
TIME...MOT...LOC 0535Z 282DEG 38KT 3976 8721
$$
INC121-080600-
/O.CON.KIND.SV.W.0026.000000T0000Z-200408T0600Z/
Parke IN-
135 AM EDT Wed Apr 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR PARKE COUNTY...
At 135 AM EDT, a severe thunderstorm was located over Rockville, or
21 miles northeast of Terre Haute, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rockville, Montezuma, Mecca, Bloomingdale, Marshall, Bridgeton, Cecil
Harden Lake and Judson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3986 8701 3961 8705 3968 8739 3987 8738
TIME...MOT...LOC 0535Z 282DEG 38KT 3976 8721
HAIL...1.25IN
WIND...60MPH
$$
50867
WWUS53 KIND 080556
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
156 AM EDT Wed Apr 8 2020
INC121-080606-
/O.EXP.KIND.SV.W.0026.000000T0000Z-200408T0600Z/
Parke IN-
156 AM EDT Wed Apr 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR PARKE COUNTY WILL EXPIRE AT
200 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3986 8701 3961 8705 3968 8739 3987 8738
TIME...MOT...LOC 0556Z 282DEG 38KT 3972 8695
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 10:43 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 7, 10:43 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN Issued by National Weather Service Bismarck ND 1043 PM EDT Tue Apr 7 2020 .UPDATE... The NEAR TERM and AVIATION Sections have been updated below. && .SYNOPSIS... Issued at 438 PM EDT Tue Apr 7 2020 Severe thunderstorms are possible across the area tonight as a weak cold front passes through the region. Wednesday will be warm again ahead of another front that will arrive on Wednesday night with a more widespread area of showers and thunderstorms. A few severe thunderstorms are possible again Wednesday night. Breezy and much cooler weather will arrive Thursday and Friday. && .NEAR TERM /Rest of Tonight/... Issued at 1032 PM EDT Tue Apr 7 2020 A line of strong to severe storms has made it's way into northern Indiana and will continue to sag south and east over the next few hours. The last few iterations of the HRRR seem to have a pretty good handle on the ongoing convection and would have the strongest part of the line giving the north central and northeastern portions of the forecast area a glancing blow. Further development continues across western Illinois and eastern Iowa but it is still pretty uncertain whether this activity will be able sustain itself until it reaches our area. For this reason, cut back on precipitation chances across much of our south, west, and portions of the central. Otherwise, the forecast looks to be in good shape. && .SHORT TERM /Wednesday through Thursday Night/... Issued at 438 PM EDT Tue Apr 7 2020 Low- and midlevel warm air advection will quickly resume Wednesday as another, stronger shortwave trough amplifies in the upper Great Lakes. Post-frontal drying behind tonight's system is forecast to be significant enough to stunt return-flow trajectories Wednesday in advance of the next and stronger cold front expected to arrive Wednesday night, so the expected instability with the next front will be lower, with MLCAPE generally in the 500 to perhaps 1000 J/kg range. However, forcing for ascent will be stronger and the 12 UTC model suite and related NBM guidance supported PoPs in the 70-90 percent range Wednesday night, and strong wind fields are supportive of a few severe storms, as well. It will be warm again Wednesday ahead of the secondary cold front with NBM-driven forecast highs in the 70s again. On Thursday, cold air advection will rule with forecast highs falling into the 45 to 55 F range with gusty northwest winds. Low-level momentum transfer in the cold air advection regime will likely support winds more in line with MOS-based forecast guidance, so the official forecast was weighted toward those numbers. Winds could remain elevated enough on Thursday night behind another, reinforcing cold frontal zone to prevent frost formation in most areas, but actual lows are forecast to reach the lower and middle 30s F in many areas. && .LONG TERM /Friday through Tuesday/... Issued at 438 PM EDT Tue Apr 7 2020 A cool weather pattern will persist through the long term thanks to initially-northwest flow that will be shifted only due to the slow development of a mean central United States trough that will keep below-normal temperatures in the cards. The 00 and 12 UTC global deterministic and ensemble guidance and related NBM output agree on the overall theme of the long term, with the primary highlights being 1) potential widespread frost on Friday night and Saturday morning, and 2) the increasing likelihood of widespread rain and embedded thunderstorms centered on the Sunday and Sunday night time frame. The NBM supported introduction of likely-level PoPs Sunday, and lingering shower chances through early next week. Highs through much of the period will be in the 50s F. && .AVIATION /Discussion for the 080000Z TAF Issuance/... Issued at 1038 PM EDT Tue Apr 7 2020 VFR conditions are forecast to prevail over the next few hours. The risk of thunderstorm development increases after 03 UTC as an approaching cold front will generate at least scattered thunderstorms with locally sub-VFR conditions possible in any storms. Timing of the potential storms is focused on the 03 to 10 UTC time frame, but confidence in impacts at any given terminal still remains too low for inclusion of more than a VCTS in any TAFs for now. At the moment, the north central and northeastern parts of the forecast area look to have the best chance for thunderstorms. Moving into Wednesday morning, confidence is increasing that MVFR ceilings in stratus will follow the cold front based on the latest model guidance and trends upstream. It isn't out of the question that ceilings will dip into IFR categories with this stratus but the latest guidance has backed off a bit so will stick with MVFR for now. These ceilings should lift with a return to VFR conditions by about 15 UTC Wednesday. More clouds and even a few showers will approach KIND towards the very end of the period. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CJS NEAR TERM...ZH SHORT TERM...CJS LONG TERM....CJS AVIATION...ZH/CJS
Hazardous weather outlook, Apr 7, 5:22 PM EDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 522 PM EDT Tue Apr 7 2020 INZ021-028>031-037>042-048-049-081500- Carroll-Warren-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton- Madison-Delaware-Randolph-Hancock-Henry- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Greenfield, Cumberland, and New Castle 522 PM EDT Tue Apr 7 2020 ...Severe Thunderstorms Possible Tonight... This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms are expected late this evening and overnight. Severe storms are possible, especially overnight. Keep a weather radio on alert overnight. Hazards: Damaging winds, large hail, isolated tornadoes, heavy rain. Timing: Storms developing mainly after 900 pm with severe threat continuing well into the early morning hours. Discussion: Storms will develop tonight ahead of a cold front, and some of these could be severe. Because of the threat during the overnight hours, keep a weather radio on alert or have another means to receive warnings while you are sleeping. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms are possible again Wednesday night. Some of these could be severe with damaging winds and large hail. Discussion: Another cold front will move through Wednesday night, producing showers and thunderstorms. Much colder air will move in behind this front with frost and freeze conditions possible later this week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. .STORM MOTION STATEMENT... The expected storm motion tonight is from the west at around 45 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ035-036-043>047-051>057-060>065-067>072-081500- Fountain-Montgomery-Vermillion-Parke-Putnam-Hendricks-Marion-Vigo- Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown- Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Attica, Covington, Veedersburg, Crawfordsville, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 522 PM EDT Tue Apr 7 2020 ...Severe Thunderstorms Possible Tonight... This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms are expected late this evening and overnight. Severe storms are possible, especially overnight. Keep a weather radio on alert overnight. Hazards: Damaging winds, large hail, heavy rain. Timing: Storms developing mainly after 1000 pm with severe threat continuing well into the early morning hours. Discussion: Storms will develop tonight ahead of a cold front, and some of these could be severe. Because of the threat during the overnight hours, keep a weather radio on alert or have another means to receive warnings while you are sleeping. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms are possible again Wednesday night. Some of these could be severe with damaging winds and large hail. Discussion: Another cold front will move through Wednesday night, producing showers and thunderstorms. Much colder air will move in behind this front with frost and freeze conditions possible later this week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. .STORM MOTION STATEMENT... The expected storm motion tonight is from the west northwest at around 45 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Apr 8, 1:05 AM EDT, 20 minutes before
Special Weather Statement National Weather Service Indianapolis IN 105 AM EDT Wed Apr 8 2020 INZ043-044-080545- Parke IN-Vermillion IN- 105 AM EDT Wed Apr 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR PARKE AND SOUTHERN VERMILLION COUNTIES UNTIL 145 AM EDT... At 105 AM EDT, Doppler radar was tracking a strong thunderstorm near Chrisman, or 15 miles north of Paris, moving east at 45 mph. Penny size hail will be possible with this storm. Locations impacted include... Clinton, Rockville, Newport, Fairview Park, Montezuma, Dana, Mecca, Bloomingdale, Marshall, Bridgeton, Cecil Harden Lake and Judson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3991 8753 3986 8701 3961 8705 3971 8753 TIME...MOT...LOC 0505Z 280DEG 38KT 3983 8762 50
Special weather statement, Apr 8, 1:15 AM EDT, 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
115 AM EDT Wed Apr 8 2020
INZ040>042-080600-
Randolph-Madison-Delaware-
115 AM EDT Wed Apr 8 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MADISON...
NORTHERN RANDOLPH AND NORTHERN DELAWARE COUNTIES...
At 113 AM EDT, strong thunderstorms were clustered near Fairmount,
moving east at 70 mph.
Winds around 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Muncie, Alexandria, Winchester, Union City, Albany, Eaton, Farmland,
Summitville, Gaston, Ridgeville and Saratoga.
This includes Interstate 69 between mile markers 244 and 252.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4014 8481 4030 8586 4038 8586 4038 8522
4031 8522 4031 8481
TIME...MOT...LOC 0513Z 274DEG 59KT 4037 8562
LashleyThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 1:05 AM EDT | Special Weather Statement | IND | Parke, Vermillion | 40 min |
| Apr 8, 1:15 AM EDT | Special Weather Statement | IND | Delaware | 45 min |
| Apr 8, 2:02 AM EDT | Special Weather Statement | IND | Randolph | 28 min |
| Apr 8, 2:38 AM EDT | Special Weather Statement | IND | Randolph | 37 min |
| Apr 8, 6:41 PM EDT | Special Weather Statement | IND | Warren | 49 min |
| Apr 8, 6:55 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Warren | 35 min |
| Apr 8, 7:27 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Fountain, Montgomery, Tippecanoe | 33 min |
| Apr 8, 7:55 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Putnam, Vermillion | 35 min |
| Apr 8, 7:58 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton, Hancock, Madison, Marion and 1 more | 62 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.